Utah, 2023

Flash Flooding and Debris Flows in Utah, September 1 to 4, 2023

September 1 to 4, 2023 · NWS SLC · 21 events in 10 counties and zones

An active pattern resulted in strong wind gusts in addition to isolated flash flooding to start the month of September.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An active pattern resulted in strong wind gusts in addition to isolated flash flooding to start the month of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 31, 2:42 PM MST, 10 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 2:42 PM MST, 10 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
342 PM MDT Thu Aug 31 2023

.SYNOPSIS...Monsoonal moisture will surge northward across Utah
and southwest Wyoming through Friday, remaining in place through
the weekend. The passage of a fall-like storm system late Sunday
into Labor Day will usher in cooler and drier conditions that will
prevail through at least the middle of next week.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...
The holiday weekend will feature an slight risk of flash flooding
(15-35% chance within 25 miles of a point), particularly across
southwestern Utah Friday and Saturday, with that threat transition
north across northern Utah by Sunday. In addition, there is a
marginal risk of severe weather on Friday with the primary threat
being strong gusty winds on Friday across all of western and
northern Utah. Finally from early Friday morning through Friday
afternoon, expect to see gusty southwesterly winds up to 50 mph
across northwestern Utah including the Great Salt Lake Desert and
Mountains, Tooele Valley and west- central Utah.

These hazards are driven by a robust monsoon surge that is on our
doorstep late this afternoon with PW values increasing from south
to north across the region tonight into Friday, with many lower-
elevation locations above 1 inch by Friday. This moisture will
remain in place through Saturday and Sunday as deep southerly flow
remains in place between a Pacific trough that digs along the
west-coast and a ridge to our east. A jet max will spread over
western Utah later tonight into Friday ahead of the trough to our
west helping to support some non-diurnal convective development
across southwestern Utah tonight. Locally heavy rain is possible
over far southwestern Utah late tonight through Friday morning,
with high-res models in rough agreement on a band of heavier
precipitation over parts of Washington and Iron counties into
early Friday morning.

During the day Friday showers and thunderstorms will develop
northward across Utah on Friday in association with the shortwave
moving northward. As these showers and thunderstorms evolve
northward, they will move into a drier sub- cloud environment
where the low- level moisture will still be lacking. Given this,
and the background 20-40 knots of flow across western Utah, any
showers and thunderstorms will be capable of producing strong to
damaging wind gusts. For this threat the SPC has outlooked the
region in a Marginal Risk. Additional convective develop south of
this initial wave is expected Friday afternoon and evening, with
the threat of thunderstorms across the entire state. The heaviest
rain threat will remain over southwestern Utah where the signal
for the greatest CAPE/Shear anomaly is in place along a low-level
convergent axis and upper-level jet entrance region. This may lead
to the larger heavy rain threat later Friday into early Saturday
morning across this southwestern portion of the state. Comparing
the HREF 24 hour QPF forecast to 100 year average recurrence
intervals, gives this southwest corner of the state about a 50%
chance of exceeding these 100 year values (which roughly
translates to precipitation amounts of about 2 inches in 24 hours
in lower Washington County).

Additional heavy rainfall is possible, especially across far
southwest Utah, again on Saturday, however the trough will
consolidate well to our west with less predictability at this time
range of any subtle monsoon shortwave in the southerly flow. Thus
expect a bit less organization to the convection on Saturday.
However with the deep moisture established across the region the
storms will be capable of producing locally heavy rainfall and
flash flooding.

.LONG TERM (After 12Z/6AM Sunday)...
The long term period starting on Sunday looks to continue its wet
and mostly active period. However by Sunday morning the low
pressure system will have moved on shore and weakened slightly but
precipitation chances remain for a couple days. The lows
associated cold front will move through and help dry up any areas
with lingering cloud cover that could hinder precipitation.
Current models still have ~1" in many areas along the Wasatch
Front and still adequate levels for southern UT on Sunday for
afternoon showers and storms. So the risk for flash flooding will
remain, especially across vulnerable slot canyons or burn scars.

Monday the low is expected to pivot northward which will bring the
best available moisture and dynamics to northern UT and SW Wyoming
where the best convection is expected. However, southern Utah cannot
be ruled out as sufficient low level moisture from the days before
is more than likely and combined with upslope flow as the low pivots
there will be a solid chance for more isolated showers that pop up
and create risk.

While not of risk exactly its worth mentioning we have our first
snow pixels in the grids for Sunday and Monday! (yay?). I'll leave
that up to you to decide. But current NBM grids bring temperatures
into the 20s and low 30s for high points of Utah. Snow levels around
11kft and the available moisture could bring a slight dusting to
areas.

By Tuesday, the model consensus points towards a ridge building back
into the Great Basin. Some deterministic models like the GFS want to
develop some embedded shortwaves that if were to occur could take
advantage of some of the lingering moisture, particularly for
northern UT and bring a quick round of precip. Beyond this the ridge
looks to be dominant through the end of the extended bringing back
warmer temps and a drying period.

&&

.AVIATION...
KSLC...VFR conditions will prevail throughout the period for the
KSLC terminal. Northerly winds will shift to gusty southerly winds
between 2330 and 01Z. This could create some LLWS near the
terminal, particularly closer to 06Z as a jet streak approaches.
Otherwise, conditions will remain dry with a few high clouds with
wildfire smoke diminishing.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions
through the period with brief category reductions across southern
Utah this evening as storms develop and pass near/over terminals.
Southerly winds ahead of a trough will become gusty over most
terminals which will help to diminish the wildfire smoke across
northern Utah. LLWS is possible across northern Utah this evening as
a jet streak approaches.

&&

.FIRE WEATHER...
Today is the final dry day across the region with moisture
already on the increase across southern Utah. Any initial showers
and thunderstorms later this afternoon and evening will be on the
drier side with gusty winds. Moisture will increase markedly
across the region later tonight into Friday with higher humidity
in place. Showers and thunderstorms will become scattered to
numerous on Friday through Sunday across the state. The heaviest
rain is expected across southwestern Utah Friday and Saturday,
with that threat shifting across northern Utah by Sunday as a
Pacific storm system ejects across the area. In the wake of the
storm passage on Sunday, cooler conditions with temperatures 10-15
degrees below normal will move into the area to start the next
week. Moisture will be swept out of the area Monday into Tuesday
with a gradual warming and drying trend through next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from midnight tonight to 6 PM MDT Friday for
     UTZ101-102-115.

     Flood Watch from midnight MDT tonight through Saturday evening
     for UTZ122>129.

WY...None.
&&

SHORT TERM...Church
LONG TERM...Selbig
AVIATION...Mahan
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 31, 7:32 PM MST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
832 PM MDT Thu Aug 31 2023

UTZ123>125-128-010315-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
832 PM MDT Thu Aug 31 2023

...A strong thunderstorm will impact portions of southern Washington
County through 915 PM MDT...

At 829 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Virgin River Campground, or 8 miles southeast of
Virgin River Gorge, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St George, Washington, Hurricane, Santa Clara, La Verkin, Dameron
Valley, Quail Creek State Park, Sand Hollow State Park, Gunlock State
Park, Ivins, Toquerville, Leeds, Virgin, Motoqua, Pintura,
Bloomington, Gunlock, Veyo, Snow Canyon State Park and Goldstrike.

This includes the following highways...
 Interstate 15 between mile markers 1 and 33.
 Utah Route 18 between mile markers 0 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locally heavy rainfall is also possible with these storms, and could
lead to ponding of water on roadways. Reduce driving speeds.

&&

LAT...LON 3700 11335 3700 11405 3739 11405 3736 11313
TIME...MOT...LOC 0229Z 223DEG 22KT 3686 11368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AD
Special weather statement, Aug 31, 7:49 PM MST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
849 PM MDT Thu Aug 31 2023

UTZ115-117-122-125-010330-
Southwest Utah UT-Western Millard and Juab Counties UT-
Southern Mountains UT-Central Mountains UT-
849 PM MDT Thu Aug 31 2023

...A strong thunderstorm will impact portions of south central
Millard...central Beaver and northeastern Iron Counties through 930
PM MDT...

At 849 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Milford and Black Rock.

This includes the following highways...
 Interstate 15 between mile markers 125 and 133.
 Interstate 70 between mile markers 0 and 1.
 Utah Route 21 between mile markers 65 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3810 11316 3829 11336 3874 11297 3855 11249
TIME...MOT...LOC 0249Z 231DEG 34KT 3843 11294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BS
Special weather statement, Aug 31, 8:16 PM MST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
916 PM MDT Thu Aug 31 2023

UTZ122>125-128-010415-
Southwest Utah UT-South Central Utah UT-Southern Mountains UT-
Zion National Park UT-Lower Washington County UT-
916 PM MDT Thu Aug 31 2023

...Strong thunderstorms will impact portions of central Washington
County through 1015 PM MDT...

At 914 PM MDT, Doppler radar was tracking strong thunderstorms near
Washington, or 20 miles northeast of Virgin River Gorge, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zion National Park, St George, Washington, Hurricane, Santa Clara, La
Verkin, New Harmony, Dameron Valley, Quail Creek State Park, Sand
Hollow State Park, Gunlock State Park, Ivins, Toquerville, Leeds,
Virgin, Pintura, Bloomington, Pine Valley, Gunlock and Veyo.

This includes the following highways...
 Interstate 15 between mile markers 1 and 41.
 Utah Route 18 between mile markers 0 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11337 3700 11404 3756 11367 3743 11300
TIME...MOT...LOC 0314Z 221DEG 38KT 3717 11356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AD
Special weather statement, Aug 31, 9:01 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1001 PM MDT Thu Aug 31 2023

UTZ122>125-010500-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
1001 PM MDT Thu Aug 31 2023

...A cluster of strong thunderstorms will impact portions of
northeastern Washington and southeastern Iron Counties through 1100
PM MDT...

At 1001 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of New Harmony, or 12 miles south of
Cedar City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Zion National Park, Enoch, Parowan, New Harmony, Cedar
Breaks National Monument, Summit, Kanarraville, Brian Head, Hamilton
Fort and Kolob Canyon.

This includes the following highways...
 Interstate 15 between mile markers 34 and 77.
 Utah Route 56 between mile markers 47 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3729 11312 3742 11337 3788 11325 3792 11295
      3777 11269
TIME...MOT...LOC 0401Z 215DEG 42KT 3751 11316

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AD
Local storm report, Aug 31, 9:24 PM MST, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1024 PM MDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     Tstm Wnd Gst     2 SW Leeds              37.22N 113.38W
08/31/2023  M61 MPH          Washington         UT   Mesonet

            Mesonet station WRRU1 White Reef.

1009 PM     Tstm Wnd Gst     2 NW Cedar City         37.70N 113.10W
08/31/2023  M61 MPH          Iron               UT   ASOS

            ASOS station KCDC Cedar City Municipal
            Airport.

1000 PM     Tstm Wnd Gst     4 SSW Kanarraville      37.48N 113.22W
08/31/2023  M60 MPH          Iron               UT   Mesonet

            Mesonet station UTBLK I-15 at Black Ridge.

&&
Special weather statement, Aug 31, 10:11 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1111 PM MDT Thu Aug 31 2023

UTZ123>125-128-010615-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
1111 PM MDT Thu Aug 31 2023

...A strong thunderstorm will impact portions of southeastern
Washington and west central Kane Counties through 1215 AM MDT...

At 1110 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of St George, or 15 miles east of Virgin River Gorge,
moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zion National Park, St George, Washington, Hurricane, La Verkin,
Quail Creek State Park, Sand Hollow State Park, Apple Valley,
Toquerville, Leeds, Virgin, Springdale, Rockville and Bloomington.

This includes the following highways...
 Interstate 15 between mile markers 1 and 30.
 Utah Route 18 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11306 3700 11364 3734 11343 3729 11279
TIME...MOT...LOC 0510Z 216DEG 19KT 3696 11352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AD

The radar

The Salt Lake City radar (KMTX), 107 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 flash flood, 2 high wind, 2 debris flow, 1 flood. Local standard time, as filed.

High Wind, Tooele and Rush Valleys

When
September 1, 1:15 AM MST to 11:00 AM MST
Where
Tooele and Rush Valleys forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.449, -113.131 (the zone’s center; the record gives no point)

Non-convective shower activity approaching and moving through the region resulted in a period of strong sustained winds and gusts at many observing sites. Some observations included 64 mph at the VERNON HILL mesonet site and 62 mph at the SR-201 at I-80 mesonet site.

High Wind, Salt Lake Valley

When
September 1, 3:10 AM MST to 1:15 PM MST
Where
Salt Lake Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.668, -111.924 (the zone’s center; the record gives no point)

Non-convective shower activity approaching and moving through the region resulted in a period of strong sustained winds and gusts at many observing sites. Some observations included 66 mph at the Beach mesonet site, 58 mph recorded by the Salt Lake City International Airport ASOS, and 58 mph at the GARFL2 mesonet site.

Flash Flood, Garfield

When
September 2, 1:00 PM MST to 7:00 PM MST
Where
Garfield County, 3.29 mi S of Bryce Canyon to 3.14 mi S of Bryce Canyon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
37.622, -112.168

Bryce Canyon National Park Rangers reported rock slides and deep mud along the Navajo Loop trail as a result of heavy rain in the area. This resulted in damage to retaining walls along the trail, and as such, the temporary closure of the trail.

Flash Flood, Washington

When
September 2, 2:35 PM MST to September 3, 8:00 AM MST
Where
Washington County, 1.02 mi S of Springdale to 4.96 mi SSE of Springdale
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.165, -113.001

As a result of heavy rain in the area, the East Fork Virgin - Springdale, guage recorded a rapid rise in flow from its initial general flow level of around 68 CFS. An initial peak of 1228 CFS was observed at approximately 4:00 pm MST. The river then fell to 359 CFS at approximately 7:00 pm MST, before rising again to a secondary peak of 858 CFS at approximately 11:00 pm MST.

Flash Flood, Washington

When
September 2, 3:20 PM MST to 6:20 PM MST
Where
Washington County, 8.98 mi SSE of Rockville to 8.78 mi SSE of Rockville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
37.050, -112.966

As a result of heavy rain nearby, fairly substantial flash flooding was observed along Short Creek through the Hilldale area, with flood waters and debris crossing streets and overflowing culverts. A subsequent rise in flow from approximately 25 CFS to a peak of 1300 CFS was observed at the Fort Pearce Wash gauge downstream as the flood wave propegated.

Debris Flow, Duchesne

When
September 3, 12:45 PM MST to 6:45 PM MST
Where
Duchesne County, 6.05 mi NNE of Utah Railway Jct to 6.61 mi NNE of Utah Railway Jct
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.827, -110.796

Heavy rain resulted in multiple mudslides and debris flows across U.S. Highway 191 between Helper and Duchesne, resulting in highway closure from milepost 259 to milepost 290 until the following morning.

Debris Flow, Carbon

When
September 3, 1:45 PM MST to 3:15 PM MST
Where
Carbon County, 6.1 mi W of Utah Railway Jct to 5.52 mi WNW of Utah Railway Jct
Cause
Heavy Rain / Burn Area
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.754, -110.965

The Utah Department of Transportation reported a significant debris flow over U.S. Highway 6 due to heavy rain over the Bear Fire burn scar area in Price Canyon, along with supporting video evidence. Due to the debris, the road remained closed into the following morning.

Flash Flood, Washington

When
September 3, 2:00 PM MST to 5:00 PM MST
Where
Washington County, 4.18 mi N of Zion Lodge to 4.45 mi NNE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.310, -112.940

Zion National Park Rangers reported waterfalls occurring along streaked wall as you enter the Scenic Drive.

Thunderstorm Wind, Cache

When
September 3, 2:10 PM MST to 2:20 PM MST
Where
Cache County, 1.51 mi SW of Hills
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.656, -111.903

The US-91 at MP 20 Wellsville mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 3, 2:20 PM MST to 2:25 PM MST
Where
Tooele County, 3.14 mi W of Barro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.540

The I-80 @ mp 29 mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 3, 2:21 PM MST to 2:23 PM MST
Where
Tooele County, 3.14 mi E of Arinosa
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.590

The ARNOSA mesonet station recorded a wind gust of 64 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 3, 3:55 PM MST to 4:00 PM MST
Where
Tooele County, 2.84 mi SSW of Dugway
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.214, -112.776

The Dugway 32 mesonet station recorded a wind gust of 69 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 3, 4:25 PM MST to 4:30 PM MST
Where
Tooele County, 16.93 mi SSE of Gold Hill
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.946, -113.701

The CALLAO mesonet station recorded a wind gust of 62 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 3, 4:30 PM MST to 4:35 PM MST
Where
Tooele County, 4.31 mi NNE of Lake Pt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.723, -112.226

The SR-201 at I-80 mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Box Elder

When
September 3, 4:30 PM MST to 4:45 PM MST
Where
Box Elder County, 8.73 mi SSE of Snowville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.849, -112.673

The Hansel Valley mesonet site recorded an initial strong wind gust of 61 mph at 4:30 pm MST, and a subsequent peak wind gust of 64 mph at 4:40 pm MST. These gusts were the result of outflow winds associated with a cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Box Elder

When
September 3, 4:50 PM MST to 4:55 PM MST
Where
Box Elder County, 5.43 mi ENE of Howell Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.810, -112.339

The I-84 @ Whites Valley mesonet station recorded a wind gust of 62 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Salt Lake

When
September 3, 5:20 PM MST to 5:30 PM MST
Where
Salt Lake County, 1.72 mi SSW of Sugar House
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.728, -111.766

The Parleys Canyon @ Quarry mesonet station recorded a wind gust of 70 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Salt Lake

When
September 3, 5:30 PM MST to 5:40 PM MST
Where
Salt Lake County, 0.87 mi SE of Sugar House
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -111.739

The Mount Aire Canyon mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 3, 6:40 PM MST to 6:45 PM MST
Where
Tooele County, 1.1 mi NNE of Wendover Af Aux Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.745, -114.022

The I-80 @ mp 1 mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Flash Flood, Salt Lake

When
September 4, 6:30 AM MST to 9:30 AM MST
Where
Salt Lake County, 2.04 mi SSW of Draper to 2 mi SSW of Draper
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.501, -111.878

A broadcast media story and associated video showed localized basement flooding due to heavy rains in the area. No exact addresses were provided, so the flood area is estimated.

Flood, Salt Lake

When
September 4, 6:30 AM MST to 9:30 AM MST
Where
Salt Lake County, 2.04 mi SSW of Draper to 2 mi SSW of Draper
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.501, -111.878

A broadcast media story and associated video showed localized basement flooding due to heavy rains in the area. No exact addresses were provided, so the flood area is estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124167, 1124172, 1124231, 1124206, 1124208, 1124235, 1124224, 1124220, 1131321, 1124272, 1124274, 1124291, 1131317, 1131318, 1131320, 1131319, 1131322, 1131324, 1124280, 1132472, 1190566.